MAUDE Adverse Event Report: BECTON, DICKINSON & CO. (SPARKS) SEE H10; CULTURE MEDIA, NON-SELECTIVE AND DIFFERENTIAL

BECTON, DICKINSON & CO. (SPARKS) SEE H10; CULTURE MEDIA, NON-SELECTIVE AND DIFFERENTIAL
Model Number 222239
Medical Device Problem Code Contamination (1120)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/07/2021
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that while using bd bbl¿ chromagar¿ orientation and bbl¿ trypticase¿ soy agar w/5% sheep blood (tsa ii)-i plate¿ the customer observed biological contamination of the media.This event occurred 20 time(s).There is no indication that false results were reported to health care practitioners.There is no indication of patient impact.The following information was provided by the initial reporter: "the medium has been contaminated and discolor.".
 
Additional Manufacturer Narrative
Medical device brand name: bd bbl¿ chromagar¿ orientation and bbl¿ trypticase¿ soy agar w/5% sheep blood (tsa ii)-i plate¿.There were multiple lot numbers reported to be involved.The information for each additional lot number is as follows: medical device lot#: 1168804, medical device expiration date: 09/14/2021, device manufacture date: 06/17/2021; medical device lot#: 1193449, medical device expiration date: 10/06/2021, device manufacture date: 07/12/2021.Investigation summary: during manufacturing of material 222239, media is formulated and sent through a high temperature short time sterilizer to remove bioburden.The petri dishes are subjected to uv radiation to decrease bioburden.The petri dishes are filled in a positive pressure hepa filtered environment.The filled plates are cooled and immediately wrapped into sleeves to decrease the introduction of microbes.Sleeves are then packaged into cartons and then transferred to a refrigerated truck (2 to 8 degrees c) for shipment to the distributor.Bd distributors are provided with the storage guidelines for the shipping and handling of bd media of 2 to 8 degrees c in a dark place.The batch history records for batches 1152672, 1154814, 1168804 and 1193449 were satisfactory and no quality notifications were generated during manufacturing and inspection of these batches.The release testing that is performed on this product does include physical attribute and bioburden testing.A sample of plates are incubated at 25 degrees c and at 35 degrees c for approximately 72 hours.All physical attribute and bioburden testing performed on these batches were satisfactory per bd internal procedures.Affected product does not have any sterility claims; the product is tested for bioburden prior to release to ensure that it conforms to product specifications.However, this does not ensure that the end-user will not receive a contaminated plate.The complaint history was reviewed, and other complaints for batches 1152672, 1154814, 1168804 and 1193449 have been taken.Retention samples from batch 1152672, 1154814, 1168804 and 1193449 were not available for inspection.Ten photos were received for investigation: one photo shows the bottom of three plates from batch 1152672 (time stamps 1600 and 1606) with media splash over in one or both bi-plate halves.One photo shows the bottom of a plate from batch 1154814 (time stamp 2355) with media splash over in the chromagar orientation media half.One photo shows the bottom of six plates from batch 1106174 (time stamps 0717, 0721 and 0726) with microbial growth in the tsa with 5% sheep blood agar half.It is noted that batch 1106174 was the subject batch for complaint 3177747 previously addressed.One photo shows the bottom of two plates from batch 1154814 (time stamps 2358 and 0002) and media splash over is observed in one plate.Three photos each show the profile of a bi-plate with what could be mixed media from splash over in one bi-plate half or uneven agar fill.One photo shows the bottom of a plate from batch 1168804 (time stamp 0217) with fungal growth visible in the chromagar orientation half.One photo shows the bottom of 14 plates from batch 1193449 (time stamps not readable) with media splash over in at least one plate and microbial growth in one or both media of the other 13 plates.One photo shows the bottom of a plate from batch 1193449 (time stamp 0859) with microbial growth in the chromagar orientation medium.No return samples were received for investigation of this complaint.Media splash over is a filling defect where the two media of a bi-plate are mixed in at least one half of the bi-plate.This results in media appearing discolored and unevenly filled halves of the bi-plate.From the photos provided, this complaint can be confirmed for: media splash over in batch 1152672; media splash over in batch 1154814; contamination in batch 1168804; contamination and media splash over in batch 1193449.A trend was identified for contamination and investigation found opportunities for bioburden reduction in the manufacturing process.A capa (corrective and preventative actions) has been initiated and involves implementing additional cleaning events and evaluation of manufacturing procedures focused on in-process bioburden reduction.Additional trainings are planned with an ongoing training review for cleaning processes.Bd will continue to trend complaints for contamination.

Brand Name
SEE H10
Common Device Name
CULTURE MEDIA, NON-SELECTIVE AND DIFFERENTIAL
Manufacturer (Section D)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer (Section G)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer Contact
phillip emmert
9450 south state street
sandy, UT 84070
8015296192
MDR Report Key14761140
Report Number1119779-2022-00924
Device Sequence Number1347296
Product Code JSH
UDI-Device Identifier10382902222399
UDI-Public10382902222399
Combination Product (Y/N)N
Initial Reporter CountryTW
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 06/21/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Model Number222239
Device Catalogue Number222239
Device Lot NumberSEE H10
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/07/2021
Initial Report FDA Received Date06/21/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown